Virginia, 2024

Flash Flooding and Damaging Winds in Virginia, August 31, 2024

August 31, 2024 · NWS RNK · 11 events in 6 counties and zones

Showers and thunderstorms developed over the region within a warm and moist airmass on the east side of a cold front. A few of these thunderstorms increased to severe levels and produced damaging wind gusts with trees being blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms developed over the region within a warm and moist airmass on the east side of a cold front. A few of these thunderstorms increased to severe levels and produced damaging wind gusts with trees being blown down. One line of storms developed across the northern half of Tazewell County, producing downpours at rates of three to locally five inches per hour. Crest Unit Streamflow north of the Town of Tazewell was indicating returns of between 600 and 750 cfs per mi^2, with three-hour average recurrence intervals of between 75 an 130 years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 2:12 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 31, 2:12 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
312 PM EDT Sat Aug 31 2024

.SYNOPSIS...
A cold front over the Ohio Valley will cross the Appalachians
this weekend...promoting scattered showers and thunderstorms.
Passage of the front will introduce cooler and less humid
weather for next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 245 PM EDT Saturday...

Key Messages:

- Highest threat for severe thunderstorms this afternoon and
  evening from central West Virginia into central Pennsylvania

- Warm and muggy weather continue through Sunday

Two main areas of scattered to numerous thunderstorms this
afternoon and evening. One area was in the mountains that have
had more sunshine and have a more unstable air mass for storms
to develop. The second was in the warm sector ahead of the cold
front across the Ohio Valley. These storms will have the
potential to be more organized and produce strong to damaging
wind through sunset.

Convective allowing models bring the storms ahead of the front
into mountains in a weaker form overnight. The clouds and
precipitation, along with the mild dew points will result in
low temperatures about 10 degrees above normal.

The leading cold front crosses the region on Sunday. This moves
the most active area for thunderstorms into the foothills and
piedmont Sunday afternoon. Temperatures will be starting in the
70s in some locations, and it won't take much heating to warm
well into the 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1230 PM EDT Saturday...

Key Points:

1. Trending cooler.
2. Lingering showers/storms Sunday evening.
3. Isolated showers/storms near the Blue Ridge Monday afternoon.
4. Dry Tuesday.

A look at the 31 Aug 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows the axis of an upper trough situated from just east of
Hudson Bay, extending southwest into the Lower Ohio River basin on
Sunday night. By Monday night, the axis shifts east to just east of
the spine of the Appalachians. By Tuesday night, the axis is over
the Canadian Maritimes, and a broad upper ridge is strengthening over
the central US. At the surface, a cold front is expected to be east
of the region by Sunday evening with high pressure centered over the
Upper Mississippi Valley. Monday through Tuesday, the center of high
pressure expected to head eastward across the Great Lake region and
then into New England. An associated ridge axis is expected to
become situated along the lee of the Appalachians.

Output from the 31 Aug 00Z Ensemble Situational Awareness Table
shows 850mb temperatures Sunday night falling through the night,
reaching roughly +13C to +15C by Monday morning. On Monday, the
value range dips just slightly to +13C to +14C. On Tuesday, values
fall even more, with numbers ranging from roughly +11C to +13C. The
lowest values will be in associated with the lee side ridge. The low
end of this range will be flirting with the 2.5 to 10 percentile of
the 30-year climatology for this time of year. Precipitable Water
(PW) values are expected to decrease quickly Sunday night. Around
sunset, values will still be around 1.75 to 2.00 inches across the
southern and southeastern sections of the forecast area. These
values correspond to the 90 to 97.5 percentile of the 30-year
climatology for this time of year. Northern sections are expected to
be drier, closer to 1.25 inch. By daybreak Monday, values are
expected range from just shy of 1.00 inch in the north to 1.50 inch
across the southeast. For Tuesday much of the region is expected to
see PW values under 1.00 inch.

For the above weather scenario, showers should remain a possibility
Sunday night until the upper trough axis is east of the region.
Chances will be highest across southeast sections where PW will
remain the highest the longest. Enough instability may still be
around for a few storms across southeast section Sunday evening.

Monday through Tuesday high pressure builds north of the region.
Since the center will be north of us, anti-cyclonic flow will
provide for a general easterly fetch of air into the region. The
combination of upslope easterly flow, and any locations across the
southern sections that manage to hold on to PW numbers close to
1.50, will have the potential for abundant cumulus development and
possibly some isolated to scattered showers/storms.

Temperatures during this portion of the forecast will trend to
values slightly below normal for this time of year.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1230 PM EDT Saturday...

Key Points:

1. Cooler than average during the period.
2. Generally dry Wednesday and Thursday.
3. Better chances showers/storms Friday and Saturday.
4. Low confidence in precipitation timing/location from Thursday and
onward given large deviation in individual model solutions.

A look at the 31 Aug 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a ridge of high pressure moving east to over Ohio and
Tennessee Valleys by Wednesday and Wednesday night. By Thursday and
Thursday night, the ridge axis shifts to over the East Coast and
flattens a bit. Concurrently, a trough will move over the Upper
Mississippi River Valley. By Friday into Friday night, there is not
a lot of eastward movement regarding the trough. However, it is
expected to amplify. Southwest flow aloft will be over our region.
On Saturday, expect little change in the overall synoptic pattern as
compared to conditions expected on Friday. At the surface, a ridge
of high pressure is expected to remains situated over the lee of the
Appalachians. Low pressure will be near Hudson Bay with an
associated cold front extending southwest into the Central Plains
States on Wednesday. For Thursday, the lee side ridge axis remains
in place. A cold front make gradual progress eastward to the Great
Lakes region. By Friday, the ridge continues to hold fast along the
lee of the Appalachians. An inverted trough/cold front is positioned
over the Lower Ohio and Tennessee Valleys. By Saturday, ensemble
averaging depicts a slightly less defined configuration of the
pattern from Friday. The general idea however remains ridging just
to our east and inverted troughiness just to our west.

Output from the 31 Aug 00z Ensemble Situational Awareness Table
shows 850mb temperatures are expected to range from roughly +11C to
+13C on Thursday, with the lowest values associated with the lee
side ridge. On Friday, expect only a small increase to +12C to +14C
range. On Saturday, expect similar values. By Sunday, look for
values of +13C to +14C. For Precipitable Water on Tuesday, much of
the region is expected to see values under 1.00 inch. Numbers are
only slightly higher on Thursday with a range of 1.00 to 1.25 inch.
For Friday, PW values will be slightly higher at 1.25 to 1.50 inch.
Saturday, numbers are down slightly to 1.00 to a little over 1.25
inch.

Given the above weather pattern, high pressure will initially be to
our north, but work its way eastward. Its associated ridge axis is
expected to take up residency along the lee of the Appalachians. Low
level flow should gradually veer east to southeast. While we cannot
rule out a stray shower or storm along the crest of the southern
extent of the Blue Ridge Wednesday and Thursday. On Friday and
Saturday, precipitation chances are expected to greater across the
area with the placement of an inverted trough immediately to our
west. Chances should be best in the west nearest the instability
aloft.

Confidence in the portion of the forecast is low. The above
narrative and forecast is based upon the ensemble average solution.
However, there is a wide variety of solutions within the individual
members that comprise that ensemble, and also with other
deterministic model solutions.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 300 PM EDT Saturday...

Two main areas of scattered to numerous thunderstorms this
afternoon and evening. One area was in the mountains that have
had more sunshine and have a more unstable air mass for storms
to develop. The second was in the warm sector ahead of the cold
front across the Ohio Valley. These storms will have the
potential to be more organized and produce strong to damaging
wind through sunset.

Convective allowing models bring the storms ahead of the front
into mountains in a weaker form overnight. Expect MVFR to IFR
ceilings to return overnight with MVFR to IFR fog in the typical
river valleys west of the Blue Ridge.

The leading cold front crosses the region on Sunday. This moves
the most active area for thunderstorms into the foothills and
piedmont Sunday afternoon.

Wind speeds will be less than 10 knots, but strong and gusty
near thunderstorms.

Average confidence for ceiling, wind, and visibility.

EXTENDED AVIATION OUTLOOK...

A second cold front will cross the region Sunday night
resulting in a change in airmass by Monday.

Scattered to numerous showers and thunderstorms are expected
until the front clears south of the Mid Atlantic region. Through
early Monday, expect a mix of flight conditions with low
confidence on specific flight categories due to showers/storms
and nighttime stratus and fog.

Conditions improve, and dry weather is expected Tuesday through
Thursday. Local TAFs sites will still be subject to overnight
valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/PM
Hazardous weather outlook, Aug 31, 2:03 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
303 PM EDT Sat Aug 31 2024

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
011915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
303 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe storms this afternoon and
evening. Damaging wind and heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of severe storms Sunday afternoon.
Damaging wind and heavy rain are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-WVZ042>044-507-508-011915-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
303 PM EDT Sat Aug 31 2024

...SEVERE THUNDERSTORM WATCH 666 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of severe storms Sunday afternoon.
Damaging wind and heavy rain are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 2:39 PM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
339 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Tstm Wnd Dmg     Tazewell                37.12N 81.52W
08/30/2024                   Tazewell           VA   911 Call Center

            Corrects previous tstm wnd dmg report from
            Tazewell. trees down across the county.
            Reports from 6-8pm at 911 center. time
            estimated from radar.

&&

WP
Special weather statement, Aug 31, 2:56 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
356 PM EDT Sat Aug 31 2024

VAZ017-032-033-312030-
Franklin VA-Patrick VA-Floyd VA-
356 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL FLOYD...NORTHEASTERN PATRICK AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH 430 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Floyd, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Floyd...
Woolwine...
Endicott...
Check...
Rocky Knob Recreation Area...
Charity...
and Rocky Knob Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 8047 3702 8045 3702 8044 3701 8044
      3702 8043 3700 8042 3701 8042 3702 8041
      3701 8039 3702 8038 3702 8035 3703 8034
      3706 8012 3675 8010
TIME...MOT...LOC 1955Z 272DEG 17KT 3689 8040

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Aug 31, 3:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT Sat Aug 31 2024

VAZ014-018>020-022-023-WVZ044-507-312030-
Botetourt VA-Bath VA-Montgomery VA-Craig VA-Roanoke VA-Alleghany VA-
Eastern Greenbrier WV-Monroe WV-
402 PM EDT Sat Aug 31 2024

...STRONG THUNDERSTORMS WILL IMPACT
NORTHERN ROANOKE AND ALLEGHANY COUNTIES IN WEST CENTRAL VIRGINIA...
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...SOUTHWESTERN BATH AND WESTERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA...NORTHEASTERN MONTGOMERY
COUNTY IN SOUTHWESTERN VIRGINIA...SOUTHEASTERN GREENBRIER AND EASTERN
MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND THE CITY OF
COVINGTON THROUGH 430 PM EDT...

At 402 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Glace, or near Alleghany, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
White Sulphur Springs...
New Castle...
Paint Bank...
and Sinking Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Virginia...and southeastern West Virginia.

&&

LAT...LON 3728 8038 3749 8045 3795 8029 3794 7980
      3735 7993 3732 8003
TIME...MOT...LOC 2002Z 262DEG 14KT 3767 8031

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Aug 31, 3:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT Sat Aug 31 2024

WVZ043-044-507-508-312030-
Western Greenbrier WV-Summers WV-Eastern Greenbrier WV-Monroe WV-
405 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN GREENBRIER...SUMMERS AND NORTHWESTERN MONROE COUNTIES
THROUGH 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hix, or near Sandstone, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hinton...
Alderson...
Sandstone...
Buck...
Jumping Branch...
Lawn...
and Wolfcreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Virginia...and southeastern West Virginia.

&&

LAT...LON 3760 8059 3759 8109 3761 8106 3763 8107
      3764 8107 3769 8098 3772 8097 3772 8095
      3770 8091 3767 8090 3768 8088 3773 8090
      3774 8092 3777 8089 3782 8094 3786 8082
      3787 8058
TIME...MOT...LOC 2005Z 262DEG 5KT 3772 8082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Aug 31, 3:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT Sat Aug 31 2024

VAZ014-017-022-033-312115-
Franklin VA-Floyd VA-Montgomery VA-Roanoke VA-
425 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT
ROANOKE...NORTHEASTERN FLOYD...NORTHWESTERN FRANKLIN AND EAST CENTRAL
MONTGOMERY COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE
THROUGH 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shawsville, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Copper Hill...
Shawsville...
and Bent Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Virginia...and southeastern West Virginia.

&&

LAT...LON 3734 7989 3711 7981 3707 8023 3724 8031
      3737 7997
TIME...MOT...LOC 2025Z 249DEG 10KT 3718 8019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Aug 31, 3:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT Sat Aug 31 2024

VAZ007-010-312115-
Tazewell VA-Bland VA-
428 PM EDT Sat Aug 31 2024

...STRONG THUNDERSTORMS WILL IMPACT
TAZEWELL AND WEST CENTRAL BLAND COUNTIES THROUGH 515 PM EDT...

At 428 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cliffield, or near Tazewell, moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Burkes Garden...
Raven...
Amonate...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern West Virginia.

&&

LAT...LON 3717 8186 3720 8176 3724 8174 3724 8172
      3720 8168 3721 8156 3724 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3732 8138
      3708 8121 3702 8149 3695 8170 3698 8171
      3696 8178 3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 2028Z 249DEG 10KT 3713 8163

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VFJ

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
August 31, 3:30 PM EST to 4:05 PM EST
Where
Tazewell County, 1.3 mi WSW of Camp Tazewell to 0.69 mi N of Tiptop
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.140, -81.670

A line of thunderstorms downed trees and power lines countywide. Damage values are estimated.

Thunderstorm Wind, Craig

When
August 31, 3:35 PM EST
Where
Craig County, 1.13 mi NE of Abbott
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.432, -80.136

Thunderstorm winds blew a tree down on a cable line along Highway 311. Damage values are estimated.

Flash Flood, Tazewell

When
August 31, 3:40 PM EST to 6:00 PM EST
Where
Tazewell County, 1.1 mi E of Richlands to 0.13 mi E of Richlands
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.100, -81.800

Multiple roads within the Town of Richlands, including Highway 460, were flooded with several inches of flowing water when an intense but brief line of thunderstorms passed across the community, producing 1.25 to 1.5 inches of rainfall within a few minutes time. Shortly after two hours had passed, most roads were open to traffic, though at least one still had standing water covering it.

Thunderstorm Wind, Roanoke

When
August 31, 3:54 PM EST
Where
Roanoke County, 0.88 mi NE of Mason Cove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.380, -80.060

Thunderstorm winds blew a tree down. Damage values are estimated.

Flash Flood, Tazewell

When
August 31, 4:00 PM EST to 6:40 PM EST
Where
Tazewell County, Tazewell to 1.43 mi SSE of Bailey
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.120, -81.520

Multiple roads across northern Tazewell County were flooded by several inches of flowing water when a line of thunderstorms produced heavy downpours at rates of three to locally five inches per hour. Crest Unit Streamflow was indicating returns of between 600 and 750 cfs per mi^2, with three-hour average recurrence intervals of between 75 an 130 years just north of the Town of Tazewell.

Thunderstorm Wind, Rockbridge

When
August 31, 5:10 PM EST
Where
Rockbridge County, 3.03 mi SSW of Kerrs Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.808, -79.535

Thunderstorm winds blew down one tree near the intersection of Jacktown Road and Solitude Trail. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
August 31, 5:15 PM EST
Where
Rockbridge County, 2.05 mi ESE of Kerrs Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.843, -79.484

Thunderstorm winds blew one tree down along the 1600 block of West Midland Trail. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
August 31, 6:00 PM EST
Where
Montgomery County, 0.69 mi S of Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.120, -80.420

Thunderstorm winds blew down a tree. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
August 31, 6:07 PM EST
Where
Montgomery County, 2.14 mi NNE of Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.200, -80.290

Thunderstorm winds blew down a tree. Damage values are estimated.

Thunderstorm Wind, Franklin

When
August 31, 7:25 PM EST
Where
Franklin County, 0.55 mi W of Henry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.970, -79.880

Thunderstorm wind blew down a tree. Damage values are estimated.

Thunderstorm Wind, Franklin

When
August 31, 7:35 PM EST
Where
Franklin County, 4.78 mi SE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.170, -79.760

Thunderstorm wind blew a tree down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212291, 1212289, 1214491, 1212288, 1214492, 1212280, 1212282, 1212283, 1212285, 1212287, 1212286.